If you live with depression, you know that your symptoms can range from mild to serious and include physical symptoms like pain and fatigue, as well as emotions like hopelessness, sadness, and anxiety.
Depression can affect your appetite and may cause your weight to go up or down, and serotonin levels can trigger appetite changes. High levels cause loss of appetite while low levels lead to increased appetite.
Antidepressants are often associated with weight gain more often than weight loss, and this may be from a combination of factors including genetics, race, age, and gender.
Let’s take a closer look at antidepressants and consider which ones might cause weight loss.
Antidepressant medications have been shown to be effective in managing many of the symptoms of depression. These medications can be an important part of treatment, along with counseling and cognitive behavioral therapy (CBT).
They largely improve symptoms of depression by altering neurotransmitters such as serotonin, norepinephrine, and dopamine. These changes can also lead to a swing in weight.
There are five major classes of antidepressants and quite a few list weight gain as a side effect, but individual results can be different.
classes of antidepressants
There are 5 main classes of antidepressants:
Weight changes with antidepressants depend on an individual. It’s difficult to say how a medication will affect your weight.
A few antidepressants have had reports of causing weight loss:
- bupropion (Aplenzin, Forfivo, Wellbutrin); this has the most studies connecting it to
- fluoxetine (Prozac); results vary though some people experience weight loss
- duloxetine (Cymbalta); while results are unclear, some people report weight loss
SSRIs may cause weight loss with short-term use, but taking them for 6 months or more can lead to an increase in weight.
Your doctor will discuss benefits, risks, and side effects before you start any new medication. This includes weight-related side effects of antidepressants.
If side effects are bothersome, there are other options your doctor will discuss with you. However, weight loss is generally not a major concern when taking antidepressants based on current scientific
Many antidepressants have been reported to cause weight gain rather than weight loss. You may initially lose weight with an SSRI medication, but that changes the longer you take it.
Also, as the medicine works to improve your symptoms, your appetite might increase and return to normal levels. This will help with weight maintenance.
If weight loss is a concern, talk to your doctor about the best ways to manage weight while on antidepressants. They can offer tips and strategies to maintain healthy weight through diet.
Stress, anxiety, and lack of sleep can also impact weight negatively. Cognitive behavioral therapy and improved self-care plans can help with managing these concerns.
You can also consider consulting a nutritionist about foods that might be helpful in gaining and keeping weight stable.
Antidepressant medications aren’t prescribed for weight loss for several reasons:
- they’re not approved for weight loss by the Food and Drug Administration (FDA)
- they haven’t been proven to be
effectiveas weight loss agents
- they can cause serious side effects
- most antidepressants are associated with weight gain
If you’ve been diagnosed with depression, your doctor will discuss the best medication option for you based on your specific needs. This includes taking weight into consideration.
Antidepressants together with symptoms of mood disorders, poor diet, a sedentary lifestyle, and smoking can all contribute to weight gain.
Some antidepressants that have been reported to increase weight include:
If your medication is helping your symptoms but you’re worried about weight gain, don’t suddenly stop taking the medication. Talk to your doctor. There are solutions to manage weight increase.
This might include:
- talking to a registered dietitian about a healthier diet
- adjusting the dose or timing of the medication
- switching to another medication
- adding a daily exercise plan to maintain weight goals
- getting enough sleep
Keep in mind, changing medications can result in different side effects or a return of depression symptoms. Also, some medications can take several weeks to take effect.
Weight changes can be a concern with antidepressants. While more antidepressants typically cause weight gain, a few can reduce appetite, and cause nausea, vomiting, or weight loss. This might be temporary until your body gets used to the medication.
Your doctor will carefully monitor weight changes while you’re taking antidepressants and can offer tips on how to manage your weight.
Keep in mind that shifts in weight might be from the mood disorder or other causes. It’s important to look at all aspects of weight changes.
If a medication isn’t working to improve your symptoms or weight is a serious concern, your doctor can develop a plan to help change your medication. Remember, new medications may take some time to start working, so it’s important to be patient.